Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 82, NWS Sioux Falls, SD

August 2, 2013Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2013, 8:41 AM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2013, 8:41 AM CDT (13:41 UTC)
Expired
Aug 2, 2013, 9:30 AM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 182 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2013-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2013-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WUUS53 KFSD 021341
SVRFSD
SDC023-053-021430-
/O.NEW.KFSD.SV.W.0082.130802T1341Z-130802T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
841 AM CDT FRI AUG 2 2013

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  CENTRAL GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 930 AM CDT

* AT 837 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTH OF
  BURKE...AND MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
  GREGORY AND WEST CENTRAL CHARLES MIX COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4332 9871 4316 9882 4333 9928 4344 9923
TIME...MOT...LOC 1341Z 291DEG 21KT 4336 9916

HAIL...1.00IN
WIND...<50MPH

$$
CHAPMAN
1 follow-up statement
272 
WWUS53 KFSD 021402
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
902 AM CDT FRI AUG 2 2013

SDC023-053-021412-
/O.CAN.KFSD.SV.W.0082.000000T0000Z-130802T1430Z/
GREGORY SD-CHARLES MIX SD-
902 AM CDT FRI AUG 2 2013

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHARLES MIX AND
CENTRAL GREGORY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM AS IT
MOVES THROUGH AREAS FROM SOUTH OF PLATTE TOWARD GEDDES THROUGH 945 
AM CDT.

LAT...LON 4332 9871 4316 9882 4333 9928 4344 9923
TIME...MOT...LOC 1402Z 291DEG 21KT 4332 9900

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:08 AM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 2, 6:08 AM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 AM CDT FRI AUG 2 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 341 AM CDT FRI AUG 2 2013

CONFIDENCE ON CONVECTIVE DEVELOPMENT/EVOLUTION IS EXTREMELY LOW FOR
TODAY WITH NOT A SINGLE MODEL HANDLING OVERNIGHT CONVECTION WELL.
CURRENT RADAR SHOWING CONVECTION DEVELOPING OVER WESTERN SOUTH
DAKOTA VERY EARLY THIS MORNING...THOUGH NOT SURE IF ANY OF THIS
ACTIVITY WILL MAKE IT INTO OUR WESTERN ZONES WITH STORM MOTION TO
THE SOUTHEAST AND A MORE STABLE/DRIER ATMOSPHERE OVER OUR AREA. A
STATIONARY BOUNDARY IS SITUATED SOMEWHERE ACROSS THE AREA...THOUGH
VERY HARD TO DEFINE WITH SURFACE OBS...WITH ASSORTED OUTFLOW
BOUNDARIES AROUND THE REGION. THE ASSUMPTION AT THIS POINT IS THAT
MOST CONVECTIVE DEVELOPMENT WILL BE FOCUSED IN THE VICINITY OF THIS
BOUNDARY TODAY...WHERE EVER IT MAY END UP. IT IS PROGGED TO BE
DRAPED ACROSS OUR FAR SOUTH THIS AFTERNOON...SO KEPT THE HIGHER POPS
OVER THAT AREA AND UP THROUGH THE MISSOURI RIVER VALLEY WHERE
PROGGED INSTABILITY WILL BE GREATER. MODELS DO INDICATE THE
ATMOSPHERE BECOMING MORE STABLE THROUGH THE DAY AS BETTER
INSTABILITY IS SHUNTED TO THE SOUTH...SO THINK THAT THE BETTER
CHANCE OF ANY SEVERE WEATHER MAY BE TO THE SOUTH OF OUR CWA. THAT
BEING SAID...THE BEST CHANCE OF SEVERE STORM DEVELOPMENT IF IT WERE
TO OCCUR WOULD BE IN THE AFTERNOON THROUGH OUR LOWER SOUTH
CENTRAL/MISSOURI RIVER ZONES WHERE LINGERING INSTABILITY/STRONG
DIRECTIONAL SHEAR MAY EXIST. MODELS CONTINUE TO COME IN COOLER THAN
PREVIOUS RUNS WITH REGARD TO HIGHS TODAY UNDER AN EASTERLY LOW LEVEL
FLOW...SO DROPPED HIGHS A COUPLE MORE DEGREES...RUNNING GENERALLY
MID AND UPPER 70S...TO AROUND 80 TROUGH OUR SOUTHERN MOST IOWA ZONES.

BY TONIGHT...EXPECT ANY LINGERING THUNDERSTORM ACTIVITY IN OUR SOUTH
TO DIMINISH AS DRIER AIR CONTINUES TO FILTER INTO THE REGION AND THE
STATIONARY BOUNDARY PULLS OUT OF OUR AREA. 925 MB TEMPERATURES COOL
SLIGHTLY OVERNIGHT UNDER A NORTHEASTERLY LOW LEVEL FLOW...WITH LOWS
DROPPING INTO THE MID 50S TO NEAR 60.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 341 AM CDT FRI AUG 2 2013

FSD FORECAST AREA WILL BE UNDER THE INFLUENCE OF COOL CANADIAN HIGH
PRESSURE AND EASTERLY LOW LEVEL FLOW...MAKING FOR A COOL EARLY
AUGUST WEEKEND WITH HIGH TEMPS ONLY IN THE 70S. RETURN FLOW SETS UP
ACROSS WESTERN SODAK FOR SATURDAY NIGHT IN RESPONSE TO PAC NW VORT
MAX TRAVERSING THE UPPER RIDGE. MODELS NOW MOSTLY IN AGREEMENT WITH
INSTABILITY AXIS REMAINING SOUTH AND WEST...WITH A 850MB BOUNDARY
SITTING JUST SOUTH OF MO RIVER. HAVE CONCENTRATED HIGHEST CHANCE POPS
ACROSS THE MO RIVER VALLEY AREA AND WEST OF THE JAMES RIVER
ACCORDINGLY...BUT OVERALL HAVE LOWERED POPS FOR SUNDAY/SUNDAY
NIGHT. MUCAPES REMAIN BELOW 1000 J/KG AS WELL FOR SUNDAY SO SEVERE
WEATHER THREAT IS VERY LOW. ASSOCIATED LOW LEVEL COLD FRONT PUSHES
THROUGH SUNDAY OVERNIGHT AND FOR THE FIRST PART OF MONDAY WITH
SOME SCT CONVECTION STILL POSSIBLE.

CONTINUED FAST NORTHWEST FLOW ALOFT BETWEEN CANADIAN CLOSED LOW AND
SOUTHERN CONUS RIDGE WILL CONTINUE TO MAKE CONVECTIVE FORECASTING
VERY CHALLENGING. MODELS PICKING UP ON MORE SIGNIFICANT SHORT
WAVE/FRONT FROM CANADIAN LOW THAT SWINGS THROUGH ON MONDAY NIGHT
THROUGH TUESDAY OR TUESDAY NIGHT PER THE GFS OR ECMWF. LOOKS LIKE
SOME DECENT RETURN FLOW WITH GFS ADVERTISING VERY HIGH MUCAPES FOR
TUESDAY AFTERNOON ACROSS MUCH OF THE FORECAST AREA. DEEP LAYER
SHEAR 50 KTS TUESDAY AFTERNOON MAKES ORGANIZED CONVECTION A
POSSIBILITY. HOWEVER...WITH TIMING AND PLACEMENT ISSUES IN THE
MODELS AS OF LATE...CONFIDENCE OF ANY SEVERE THREAT IS LOW. WILL
MONITOR FOR CONSISTENCY IN SUBSEQUENT MODEL RUNS.

OTHERWISE RETROGRADING UPPER CANADIAN LOW WILL BRING EVEN COOLER
TEMPS FOR THE LATTER HALF OF THE WEEK...ALTHOUGH THE LATEST ECMWF IS
NOT QUITE AS BULLISH WITH THE COLD AIR ADVECTION AS IT WAS
YESTERDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 602 AM CDT FRI AUG 2 2013

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE WEST
AND SOUTH TODAY...THOUGH CONFIDENCE IN TIMING AND EVOLUTION IS LOW
WITH MODELS HANDLING THE CONVECTION POORLY. CONVECTION MORE LIKELY
TO BRIEFLY AFFECT KHON AND KSUX THAN KFSD...AND ANY HEAVIER
THUNDERSTORM ACTIVITY COULD RESULT IN SHORT LIVED LOWERING OF
CONDITIONS. THERE WILL BE A POSSIBILITY OF MVFR CEILINGS AROUND
KSUX LATER TONIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...
AVIATION...JM
Hazardous weather outlook, Aug 2, 7:41 AM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
741 AM CDT FRI AUG 02 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
741 AM CDT FRI AUG 02 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING INTO MID
AFTERNOON MAINLY SOUTHWEST OF A LINE FROM HURON TO SIOUX FALLS TO
STORM LAKE. STRONGEST STORMS WILL BE LOCATED SOUTH OF A
CHAMBERLAIN TO FREEMAN TO SIOUX CITY LINE...AND A FEW OF THESE
STORMS COULD BE SEVERE.  THE MAIN THREATS WOULD BE HAIL TO THE
SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA ON
SATURDAY NIGHT AND SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 AM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.